Alert archive / Montana / Special Weather Statements in 2020

Special Weather Statement, NWS Great Falls, MT

August 19, 2020Gallatin County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 19, 2020, 6:49 PM MDT for Gallatin County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2020, 6:49 PM MDT (00:49 UTC)
Expired
Aug 19, 2020, 7:15 PM MDT
In force
26 min
Issued by
NWS Great Falls, MT

County Gallatin County, MT

The radar

The Great Falls radar (KTFX), 207 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WWUS85 KTFX 200049
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
649 PM MDT Wed Aug 19 2020

MTZ015-055-200115-
Madison-Gallatin-
649 PM MDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MADISON AND
NORTHWESTERN GALLATIN COUNTIES...

At 648 PM MDT, a strong thunderstorm was located 7 miles south of
Harrison, or 23 miles northeast of Virginia City, moving east at 25
mph.

Winds in excess of 40 mph, half inch hail, and brief heavy rain are 
possible with this storm.

This storm has already produced a 45 mph wind gust at Norris Hill.

Locations impacted include...
Norris and Madison Buffalo Jump State Park. 

This includes Highway 287 between mile markers 61 and 74.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 4548 11179 4565 11188 4583 11143 4558 11129
TIME...MOT...LOC 0048Z 247DEG 23KT 4560 11174 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 19, 5:32 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 19, 5:32 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
532 PM MDT Wed Aug 19 2020

...Updated Aviation Discussion...

.SYNOPSIS...

Hot and dry weather continues throughout the region. Today, mostly
dry thunderstorms pass through the area, with some storms producing
localized rain showers, as well as gusty and erratic winds.
Tomorrow, more widespread thunderstorms and rain showers are
forecast. The chance is marginal for these storms to produce severe
winds. Friday looks a bit cooler with a hot and mild weekend ahead.

&&

.DISCUSSION...

Today...The Treasure State is located on the leading edge of an
approaching trof and beneath an area of diffluence aloft.
Additionally, moisture is moved into the area, and a perturbation
passing through the flow aloft provide the necessary ingredients
for thunderstorms to build and move across Montana. Gusty and
erratic winds have been reported with these storms. Dry
thunderstorms will be common, today; however, some storms are
producing rain showers. From Great Falls and south, The Storm
Prediction Center (SPC) has included the region in a marginal risk
for severe thunderstorm activity. Due to the dry nature of fuels,
and the potential for lightning strikes in dry conditions, The
Red Flag Warning remains in place. Please, see the warning text
for details.

Thursday...Hot summer weather continues. Thunderstorm activity is
forecast and will be more widespread and more productive in terms
of moisture. Additionally, The SPC has included most of the
region in a severe thunderstorm risk that is marginal. The
forecast severe weather would occur in the form of high winds. The
chance is low to moderate for small hail.
- Fogleman

Friday through Sunday...Behind these two systems, Friday will be
a much quieter day. The upper level ridge will regain control of
the weather for the weekend, which should keep us dry and warm.
Temperatures will generally hover in the upper 80s to low 90s in
the lower elevations, with the only isolated thunderstorms forming
over the mountains.

Monday through next Wednesday...Looking into next week, the
weather will become increasingly unsettled as the area begins to
fall under the influence of an approaching upper level trough.
While it is relatively certain that this trough will affect us,
how it will impact us is far less certain. Both the GFS and ECMWF
models show this system pushing through the area Tuesday into
Wednesday morning, the strength of the system is less certain. The
GFS shows wants to keep this trough rather strong, which would
result in a more widespread event, while the ECMWF wants to weaken
this system substantially as it crosses the Canadian Rockies,
which would result in most places remaining dry as the system
passes. For now, will maintain POPs around the 20-30 percent
range, with the highest POPs over the southern mountains. Behind
this system, temperatures should be noticeably cooler, with highs
next week currently expected to be in the low to mid 80s.

Ludwig

&&

.AVIATION...
532 PM MDT Wed Aug 19 2020 (20/00Z TAF Period)

VFR conditions are forecast at all airfields throughout this entire
TAF period, though showers and thunderstorms, some strong, with
strong outflow winds may impact airfields west of KHVR and KLWT and
cause brief reductions to MVFR. All hazards associated with
thunderstorms and virga should be assumed. Looking ahead for
planning, thunderstorms are forecast for tomorrow afternoon and
evening as well. Some of these storms could become severe in terms
of producing erratic high winds.

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.FIRE WEATHER...

Mostly dry thunderstorms move through the region today, with some
storms producing localized wetting rain, as well as gusty and
erratic winds. Fast storm motions coupled with fast storm movement
and very warm and dry conditions preceding the thunderstorms could
allow for these storms to spark new fire starts. The Red Flag
Warning remains in effect for Central MT fire districts to highlight
these hazards. Thursday's forecast includes more widespread
thunderstorm and rain shower activity. Additionally, the chance is
marginal that these storm will produce severe weather in the form of
high winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  90  54  87 /  30  50  20   0
CTB  56  86  52  85 /  20  50  10   0
HLN  57  89  53  88 /  60  30  20   0
BZN  54  91  51  88 /  60  40  20   0
WYS  44  84  41  83 /  30  30  20   0
DLN  51  86  48  85 /  50  20  10   0
HVR  61  96  57  89 /  10  20  30   0
LWT  58  89  54  85 /  20  40  40   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Helena and Townsend
Ranger Districts of the Helena National Forest...Lewis and Clark
National Forest Rocky Mountain District-Rocky Mountain Front...
Lincoln Ranger District of the Helena National Forest.

Red Flag Warning from noon to 10 PM MDT Thursday
Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 19, 5:40 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
540 PM MDT Wed Aug 19 2020

MTZ052-053-200015-
Broadwater MT-Jefferson MT-
540 PM MDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROADWATER AND EAST
CENTRAL JEFFERSON COUNTIES UNTIL 615 PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Whitehall, or 17 miles southeast of Boulder,
moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4595 11202 4614 11203 4621 11150 4594 11152
TIME...MOT...LOC 2340Z 269DEG 33KT 4605 11186

CMC
Special weather statement, Aug 19, 5:49 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Great Falls MT
549 PM MDT Wed Aug 19 2020

MTZ008-200015-
Beaverhead-
549 PM MDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAVERHEAD
COUNTY...

At 547 PM MDT, a strong thunderstorm was located near Spencer Idaho,
or 13 miles northwest of Idmon Idaho, moving east at 30 mph.

Winds in excess of 40 mph, pea size hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Monida and Lakeview.

If outdoors, consider seeking shelter inside a building.

If you are on or near Lima Reservoir or the Red Rock Lakes, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

LAT...LON 4456 11189 4452 11210 4454 11213 4454 11221
      4457 11223 4456 11232 4467 11236 4474 11178
      4471 11177 4471 11172 4454 11172 4451 11182
TIME...MOT...LOC 2347Z 262DEG 25KT 4446 11215

SC
Special weather statement, Aug 19, 5:59 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
559 PM MDT Wed Aug 19 2020

MTZ015-200030-
Madison-
559 PM MDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON COUNTY...

At 558 PM MDT, a strong thunderstorm was located near Sheridan,
moving east at 40 mph.

Winds in excess of 40 mph, pea size hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Sheridan, Virginia City, Ennis, Alder, Mcallister, Jeffers and
Laurin.

This includes Highway 287 between mile markers 48 and 56.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4523 11230 4545 11240 4564 11182 4534 11167
TIME...MOT...LOC 2358Z 250DEG 33KT 4538 11225

SC
Special weather statement, Aug 19, 6:34 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
634 PM MDT Wed Aug 19 2020

MTZ008-200100-
Beaverhead MT-
634 PM MDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVERHEAD COUNTY UNTIL
700 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northeast of Leadore, or 28 miles southwest of Dillon, moving
east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clark Canyon and Grant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Clark Canyon Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4485 11315 4500 11319 4508 11276 4485 11272
TIME...MOT...LOC 0033Z 266DEG 29KT 4493 11306

CMC
Special weather statement, Aug 19, 6:43 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
643 PM MDT Wed Aug 19 2020

MTZ055-200115-
Gallatin-
643 PM MDT Wed Aug 19 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GALLATIN
COUNTY...

At 642 PM MDT, strong thunderstorms were clustered 13 miles northeast
of Belgrade, or 19 miles north of Bozeman, moving east at 35 mph.

Winds in excess of 30 mph and brief heavy rain are possible with
these storms.

Locations impacted include...
Manhattan and Menard.

This includes Interstate 90 between mile markers 289 and 291.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4584 11134 4609 11127 4612 11079 4574 11079
TIME...MOT...LOC 0042Z 274DEG 29KT 4596 11106

SC
Special weather statement, Aug 19, 6:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
649 PM MDT Wed Aug 19 2020

MTZ015-055-200115-
Madison-Gallatin-
649 PM MDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MADISON AND
NORTHWESTERN GALLATIN COUNTIES...

At 648 PM MDT, a strong thunderstorm was located 7 miles south of
Harrison, or 23 miles northeast of Virginia City, moving east at 25
mph.

Winds in excess of 40 mph, half inch hail, and brief heavy rain are
possible with this storm.

This storm has already produced a 45 mph wind gust at Norris Hill.

Locations impacted include...
Norris and Madison Buffalo Jump State Park.

This includes Highway 287 between mile markers 61 and 74.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4548 11179 4565 11188 4583 11143 4558 11129
TIME...MOT...LOC 0048Z 247DEG 23KT 4560 11174

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:16 PM MDTSevere Thunderstorm WarningTFXMadison29 min
Aug 19, 6:34 PM MDTSpecial Weather StatementTFXBeaverhead26 min
Aug 19, 6:43 PM MDTSpecial Weather StatementTFXGallatin32 min
Aug 19, 7:06 PM MDTSpecial Weather StatementTFXBeaverhead24 min
Aug 19, 7:23 PM MDTSpecial Weather StatementTFXGallatin22 min
Aug 19, 7:29 PM MDTSpecial Weather StatementTFXMadison31 min
Aug 19, 7:43 PM MDTSpecial Weather StatementTFXGallatin17 min
Aug 19, 7:46 PM MDTSpecial Weather StatementTFXBeaverhead29 min
Aug 19, 8:23 PM MDTRed Flag WarningTFXBlaine, Chouteau, Fergus, Glacier, Hill, Liberty and 3 more25 hr
Aug 19, 8:42 PM MDTSpecial Weather StatementTFXGallatin33 min
Aug 20, 1:41 PM MDTSpecial Weather StatementTFXTeton49 min
Aug 20, 1:44 PM MDTSpecial Weather StatementTFXTeton46 min
Aug 20, 2:03 PM MDTSpecial Weather StatementTFXTeton42 min
Aug 20, 2:22 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Teton38 min
Aug 20, 2:29 PM MDTSpecial Weather StatementTFXTeton31 min
Aug 20, 2:40 PM MDTSpecial Weather StatementTFXTeton50 min
Aug 20, 2:53 PM MDTSpecial Weather StatementTFXJudith Basin52 min
Aug 20, 2:55 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark, Pondera, Teton, Toole35 min
Aug 20, 3:19 PM MDTSpecial Weather StatementTFXJudith Basin56 min
Aug 20, 3:28 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Liberty, Pondera, Teton, Toole32 min
Aug 20, 3:55 PM MDTSpecial Weather StatementTFXCascade35 min
Aug 20, 3:57 PM MDTSpecial Weather StatementTFXCascade33 min
Aug 20, 4:08 PM MDTSpecial Weather StatementTFXCascade22 min
Aug 20, 4:10 PM MDTSpecial Weather StatementTFXFergus35 min
Aug 20, 4:17 PM MDTSevere Thunderstorm WarningTFXCascade28 min
Aug 20, 4:25 PM MDTSpecial Weather StatementTFXGallatin35 min
Aug 20, 4:28 PM MDTSpecial Weather StatementTFXMadison32 min
Aug 20, 4:30 PM MDTSpecial Weather StatementTFXCascade45 min
Aug 20, 4:31 PM MDTSpecial Weather StatementTFXBroadwater29 min
Aug 20, 4:35 PM MDTSpecial Weather StatementTFXChouteau25 min
Aug 20, 4:45 PM MDTSpecial Weather StatementTFXGallatin15 min
Aug 20, 4:48 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Aug 20, 4:49 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Aug 20, 4:54 PM MDTSpecial Weather StatementTFXChouteau36 min
Aug 20, 4:54 PM MDTSevere Thunderstorm WarningTFXJudith Basin21 min
Aug 20, 4:58 PM MDTSevere Thunderstorm WarningTFXBroadwater, Lewis and Clark, Meagher32 min
Aug 20, 5:05 PM MDTSpecial Weather StatementTFXMadison25 min
Aug 20, 5:06 PM MDTSpecial Weather StatementTFXJudith Basin39 min
Aug 20, 5:14 PM MDTSevere Thunderstorm WarningTFXJudith Basin31 min
Aug 20, 5:17 PM MDTSpecial Weather StatementTFXGallatin28 min
Aug 20, 5:35 PM MDTSevere Thunderstorm WarningTFXMeagher25 min
Aug 20, 5:37 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin38 min
Aug 20, 5:38 PM MDTSpecial Weather StatementTFXChouteau37 min
Aug 20, 5:39 PM MDTSpecial Weather StatementTFXFergus36 min
Aug 20, 5:40 PM MDTSpecial Weather StatementTFXChouteau35 min
Aug 20, 5:45 PM MDTSpecial Weather StatementTFXHill30 min

Nearby

Special Weather Statements in Montana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.